Share this Article
within a Basal-Bolus/MDI Program
(using long-acting for background insulin + rapid-acting insulin for food)
Before Reading This Article...If you have not done so already, we recommend that you first read How Insulin Action Impacts Blood Glucose in an MDI Program as background information for what follows.
3 Easy Steps:
In order to detect a pattern of high or low blood glucose, it is necessary first to know your child’s target blood glucose. Once you know what the goal is, you are ready to start down the path to reach that goal.
It may seem a little intimidating to make changes to the insulin doses your child is receiving. However, if you choose to make insulin adjustments, the process is relatively straightforward:
- Review the log book every 3 to 4 days, looking for patterns.
- If blood glucose is below the target range at the same time of day, for 2 days in a row, you may need to decrease the insulin that is working at that time.
- It is wise to adjust first for low blood glucose. This is because lows (especially severe lows) present a greater health risk in the short term, so they warrant priority in terms of managing blood glucose. In addition, lows can cause later highs, so correcting the lows may also correct for some highs.
- Once you have low blood glucose under control, then you can address the remaining highs.
- If there are 3 or more lows per week, but no pattern, contact your diabetes health care team for guidance.
- If blood glucose is above target at the same time of day, for 3 days in a row, you may need to increase the insulin that is working at that time.
- It helps to make changes to only one insulin dose at a time, and then “try out” that change for 2 to 3 days before increasing the same dose again or making changes to other doses. This gives you a chance to assess the effects of the change.
- If there is more than one time of the day when blood glucose tends to be high, it may be most effective to start by adjusting for the earliest one. This may resolve the problem of highs later in the day, too. For example, if blood glucose pattern is above target at both lunch and supper, it is wise to first adjust for the lunch highs, that is, by increasing the morning rapid-acting insulin (Humalog®, NovoRapid®, Apidra®).
- If blood glucose readings are high across the whole day, it may be most effective to start by adjusting for the morning blood glucose first (by increasing the evening/bedtime dose of N/NPH). Make additional changes only after you have had a chance to see the effect this has on readings for the rest of the day.
- If you correct high blood glucose often (using a “correction formula” or “sliding scale”), this may be an indication that you need to do a pattern adjustment to increase the insulin that is responsible for the high at that time. For example, if you are always giving rapid-acting insulin at supper to correct high blood glucose, then you may need to fix “the problem” by increasing the morning N/NPH.
How Much to Adjust?
If the insulin dose that you are adjusting is:
|Less than 5 units||Then||Adjust by ½ unit|
|5 – 15 units||Adjust by 1 unit|
|16-30 units||Adjust by 2 units|
|Greater than 30 units||Adjust by 3-4 units|
Your review of the log book may not directly show night-time lows. However, high morning readings may, in fact, be an indicator of undetected overnight lows: your child may drop low in the middle of the night, causing the liver to release a large amount of glucose to treat the low, resulting in a high morning reading.
If breakfast/waking blood glucose readings are above 14.0 mmol/L, it is wise to first rule out night-time lows. Set your alarm and check blood glucose at 3 a.m. for two nights.
If the blood sugar is low, you may choose to decrease the bedtime N/NPH .
If blood glucose highs are not due to a low followed by a rebound, your child may need more insulin overnight. In this case, you may choose to increase the bedtime N/NPH.
If you have reason to suspect undetected night-time lows, you may need to check your child’s blood glucose more than once, and at different times, during the night to make sure you aren’t missing a low. Another option is to use a Continuous Glucose Monitor (CGM), which will provide a visual of blood glucose trends during this time, and which you may program to provide an auditory alarm if your child’s blood glucose goes below a specified threshold.
For more detailed information and practice exercises:
An excellent Insulin Adjustment resource that we would encourage you to visit is provided online by BC Children’s Hospital: an insulin adjustment self-learning program is provided in a series of modules which take you through the principles and process of Insulin Dose Adjustment, covering all the relevant background information, as well as that specifically relating to pattern insulin adjustment (in Modules 1 and 2).
The above information was adapted with permission from The Alberta Children’s Hospital Diabetes Clinic information handouts.
The above information was reviewed for content accuracy by clinical staff of the Alberta Children’s Hospital Diabetes Clinic.
This material has been developed from sources that we believe are accurate, however, as the field of medicine (in particular as it applies to diabetes) is rapidly evolving, the information should not be relied upon, as it is designed for informational purposes only. It should not be used in place of medical advice, instruction and/or treatment. If you have specific questions, please consult your doctor or appropriate health care professional.
Share this Article